Alert archive / Missouri / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 151, NWS Springfield, MO

May 5, 1996Miller County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 5, 1996, 8:46 AM CDT for Miller County, Missouri. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 5, 1996, 8:46 AM CDT (13:46 UTC)
Expired
May 5, 1996, 9:45 AM CDT
In force
59 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Miller County, MO

What was reported inside it

TimeReportWhereRemark
May 5, 8:58 AM CDTHail 0.75Eldon, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 1.8 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1996-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1814 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1996-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1814 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 051347
SVRSGF
MOC131-051445-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
846 AM CDT SUN MAY 5 1996
 
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  945 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN CENTRAL MISSOURI
 
   ...MILLER COUNTY
 
AT 847 AM...RADAR INDICATED A SEVERE THUNDERSTORM NEAR ELDON MOVING EAST
AT 30 MPH. THIS STORM WILL AFFECT ELDON...ETTERVILLE...MOUNT
PLEASANT....TUSCUMBIA AND BAGNELL DAM AREA.
 
HAIL TO THE SIZE OF QUARTERS AND WINDS TO 60 MPH ARE LIKELY WITH THIS
STORM.
 
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
 
RIDDLE/SUTTON
&0

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:22 AM CDT, 6 hours 24 minutes earlier.

Area forecast discussion, May 5, 2:22 AM CDT, 6 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
220 AM CDT SUN MAY 5 1996

FCST CHALLENGE REMAINS TRW CHANCES WITH FRONT.

THINGS LOOKED TO BE IN PLACE FOR ROUND TWO...AND IT STILL MAY YET
HAPPEN...BUT IT IS LOOKING LESS AND LESS LIKELY.  THE KEY IS LOW
LEVEL WINDS...PROFILERS SHOWED 60 KT LAST NIGHT INTO KS WITH SFC WINDS
AT TUL GUSTING TO 15-20 KT.  TONIGHT THE WINDS ARE MUCH WEAKER.
SATELLITE AND RADAR SHOWS CONVECTION OVR NW KS..BUT THIS IS WELL NW
OF WHERE ACTIVITY FOR MCS SHOULD FIRE.  LOW LEVEL MOISTURE TONGUE AND
FRONT SUGGEST BEST CHC FOR FIRING WOULD BE SCNTRL KS.  AT 07Z SFC WINDS
SHOW FRONT FROM NR CGI TO JLN TO LOW IN NW OKLA.  FRONT HAS MOVED SOUTH
VERY SLOWLY.

STILL GOING WITH ETA THIS PACKAGE OF FRONT SLIDING INTO ARK THIS EVENING.
NGM KEEPS IT NR AR/MO BORDER BY 12Z MON VS ETA HAVING IT NR A JBR TO FSM
LINE.  PRECIP PROGS FROM BOTH MODELS LOOK GOOFY THOUGH AND DONT REALLY
TRUST PLACEMENT OF MAX QPF.  ATTM...THINKING NOT MUCH WILLL FIRE THIS
MORNING BUT WITH SOUTH MOVING FRONT TODAY STILL CHC OF TRW TODAY.
CLDS AROUND TO INHIBIT SFC HEATING BUT STILL RATHER UNSTABLE.  MASSIVE
CAP ON SGF SOUNDING SHOULD ERODE THIS AFTN/EVE WITH PROG TEMPS DROPPING
INTO THE +6/+7 RANGE AT 700 MB.  BUT NOTE THAT ETA/NGM ALL UNDERPLAYED
700 MB TEMPS FOR THE PAST TWO DAYS.

FRONT WILL WASH OUT AND REFORM BACK NORTH ACROSS CNTRL KS TO CNTRL MO
ON BY MONDAY EVE AND LOW LEVEL JET BEGINS TO KICK BACK IN MEANING
BETTER CHC OF MCS MONDAY NIGHT SPILLING FROM KS INTO CNTRL MO.

CONCERNING THE NEVER-ENDING FLASH FLOOD WATCH...PLEASE CURTAIL BACK
EVEN IF SOMETHING FORMS.  FFG GUIDANCE SHOWS ONLY FLOOD THREAT AREA
FROM BENTON CO SE THRU LAKE OF OZARKS TO PHELPS/DENT/SHANNON COUNTIES.
SE KS 1 HR FFG ARE ABOVE 3 INCHES AND SGF/JLN COULD TAKE 1-2 INCHES WITHOUT
MUCH PROBLEMS.

RECOMMENDATIONS..
SGF/JLN/UNO  MO CLDY 40 CHC SHOWERS AND THUNDERSTORMS.  HIGH MID 70S.
AIZ/VIH MO CLDY 40 CHC SHOWERS AND THUNDERSTORMS. HIGH 70-75.

CCF
SGF EE 075/058 075/060 078 06433
JLN EE 077/060 077/062 078 06433                           /RIDDLE

In the hours before

Special weather statement, May 5, 8:15 AM CDT, 31 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
812 AM CDT SUN MAY 5 1996

....SEVERE THUNDERSTORM WATCH NUMBER 297 IN EFFECT UNTIL 1 PM...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 1 PM FOR ALL OF SOUTHWEST AND SOUTH CENTRAL MISSOURI.

THE WATCH IS SOUTH OF A LINE FROM HARRISIONVILLE TO SEDALIA TO COLUBMIA
AND WEST OF A LINE FROM VIENNA TO EMINENCE TO ALTON.

CITIES INCLUDED AREA JOPLIN...SPRINGFIELD...NEVADA...BRANSON...
WEST PLAINS...WARSAW...CAMDENTON...ROLLA...AND LEBANON.

RIDDLE
Special weather statement, May 5, 8:39 AM CDT, 7 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051715-

SPECIAL WEATHER STATEMENT...CORRECTION  TO INCLUDE 3 SE KS COUNTIES
NATIONAL WEATHER SERVICE SPRINGFIELD MO
839 AM CDT SUN MAY 5 1996

....SEVERE THUNDERSTORM WATCH NUMBER 297 IN EFFECT UNTIL 1 PM...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 1 PM FOR ALL OF SOUTHWEST AND SOUTH CENTRAL MISSOURI.

THE WATCH ALSO INCLUDES BOURBON...CRAWFORD...AND CHEROKEE COUNTIES
IN SOUTEAST KANSAS.

THE WATCH IS SOUTH OF A LINE FROM HARRISONVILLE TO SEDALIA TO COLUBMIA
AND WEST OF A LINE FROM VIENNA TO EMINENCE TO ALTON.

CITIES INCLUDED AREA JOPLIN...SPRINGFIELD...NEVADA...BRANSON...
WEST PLAINS...WARSAW...CAMDENTON...ROLLA...AND LEBANON IN MISSOURI
AND PITTSBURG...FORT SCOTT...AND COLUMBUS IN KANSAS.
RIDDLE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 9:07 AM CDTSevere Thunderstorm WarningSGFBarton, Vernon68 min
May 5, 9:33 AM CDTSevere Thunderstorm WarningSGFCedar, Dade57 min
May 5, 9:43 AM CDTFlash Flood WarningSGFBenton, Camden, Morgan6 hr
May 5, 9:43 AM CDTFlash Flood WarningSGFMaries, Miller6 hr
May 5, 9:51 AM CDTSevere Thunderstorm WarningSGFJasper69 min
May 5, 10:07 AM CDTSevere Thunderstorm WarningSGFPolk68 min
May 5, 10:15 AM CDTSevere Thunderstorm WarningSGFDallas, Greene, Lawrence60 min
May 5, 10:24 AM CDTSevere Thunderstorm WarningSGFCamden, Miller66 min
May 5, 10:24 AM CDTSevere Thunderstorm WarningSGFMaries66 min
May 5, 10:28 AM CDTSevere Thunderstorm WarningSGFDade32 min
May 5, 10:38 AM CDTSevere Thunderstorm WarningSGFChristian, Webster67 min
May 5, 10:38 AM CDTSevere Thunderstorm WarningSGFLaclede67 min
May 5, 10:44 AM CDTTornado WarningSGFDallas, Laclede46 min
May 5, 10:52 AM CDTSevere Thunderstorm WarningSGFStone68 min
May 5, 10:52 AM CDTSevere Thunderstorm WarningSGFWright68 min
May 5, 11:00 AM CDTSevere Thunderstorm WarningSGFBarry45 min
May 5, 11:20 AM CDTSevere Thunderstorm WarningSGFPhelps, Pulaski, Texas55 min
May 5, 11:20 AM CDTSevere Thunderstorm WarningSGFDent55 min
May 5, 11:22 AM CDTSevere Thunderstorm WarningSGFDouglas, Ozark, Taney68 min
May 5, 11:34 AM CDTSevere Thunderstorm WarningSGFHowell, Shannon56 min
May 5, 11:40 AM CDTSevere Thunderstorm WarningSGFChristian35 min
May 5, 12:23 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon, Shannon67 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.